Doctors often prescribe statins for people with high cholesterol to lower their total cholesterol and reduce their risk of a heart attack or stroke. Most people taking statins will take them for the rest of their lives unless they can achieve normal cholesterol levels through diet, exercise, weight loss and nutritional supplements. This can make statin side effects more difficult to manage.
For some people, statin side effects can make it seem like the benefit of taking a statin isn't worth it. Before you decide to stop taking a statin, discover how statin side effects can be reduced.
What are statin side effects?
Muscle pain and damage
The most common statin side effect is muscle pain. You may feel this pain as a soreness, tiredness or weakness in your muscles. The pain can be a mild discomfort, or it can be severe enough to make your daily activities difficult. For example, you might find climbing stairs or walking to be uncomfortable or tiring.
Very rarely, statins can cause life-threatening muscle damage called rhabdomyolysis (rab-doe-mi-OL-ih-sis). Rhabdomyolysis can cause severe muscle pain, liver damage, kidney failure and death. Rhabdomyolysis can occur when you take statins in combination with certain drugs or if you take a high dose of statins.
Occasionally, statin use could cause your liver to increase its production of enzymes that help you digest food, drinks and medications. If the increase is only mild, you can continue to take the drug. Rarely, if the increase is severe, you may need to stop taking the drug. Your doctor might suggest a different statin. Certain other cholesterol-lowering drugs, such as gemfibrozil (Lopid) and niacin (Niacor, Niaspan), slightly increase the risk of liver problems in people who take statins.
Although liver problems are rare, your doctor will likely order a liver enzyme test before or shortly after you begin to take a statin. You shouldn't need any additional liver enzyme tests unless you begin to have signs or symptoms of trouble with your liver. Contact your doctor immediately if you have unusual fatigue or weakness, loss of appetite, pain in your upper abdomen, dark-colored urine, or yellowing of your skin or eyes.
Some people taking a statin may develop nausea, gas, diarrhea or constipation after taking a statin. These side effects are rare. Most people who have these side effects already have other problems with their digestive system. Taking your statin medication in the evening with a meal can reduce digestive side effects.
Rash or flushing
You could develop a rash or flushing after you start taking a statin. If you take a statin and niacin, either in a combination pill such as Simcor or as two separate medications, you're more likely to have this side effect. Taking aspirin before taking your statin medication may help, but talk to your doctor first.
Increased blood sugar or type 2 diabetes
It's possible your blood sugar (blood glucose) level may increase when you take a statin, which may lead to developing type 2 diabetes. The risk is small but important enough that the Food and Drug Administration (FDA) has issued a warning on statin labels regarding blood glucose levels and diabetes. Talk to your doctor if you have concerns.
Neurological side effects
The FDA warns on statin labels that some people have developed memory loss or confusion while taking statins. These side effects reverse once you stop taking the medication. Talk to your doctor if you experience memory loss or confusion. There has also been evidence that statins may help with brain function — in patients with dementia or Alzheimer's, for example. This is still being studied. Don't stop taking your statin medication before talking to your doctor.
Who's at risk of developing statin side effects?
Not everyone who takes a statin will have side effects, but some people may be at a greater risk than are others. Risk factors include:
- Taking multiple medications to lower your cholesterol
- Being female
- Having a smaller body frame
- Being age 65 or older
- Having kidney or liver disease
- Having type 1 or 2 diabetes
- Drinking too much alcohol (More than two drinks a day for men age 65 and younger and more than one drink a day for women of all ages and men older than 65)
What causes statin side effects?
It's unclear what causes statin side effects, especially muscle pain.
Statins work by slowing your body's production of cholesterol. Your body produces all the cholesterol it needs by digesting food and producing new cells on its own. When this natural production is slowed, your body begins to draw the cholesterol it needs from the food you eat, lowering your total cholesterol.
Statins may affect not only your liver's production of cholesterol but also several enzymes in muscle cells that are responsible for muscle growth. The effects of statins on these cells may be the cause of muscle aches.
How to relieve statin side effects
To relieve statin side effects, your doctor may recommend several options. Discuss these steps with your doctor before trying them:
- Take a brief break from statin therapy. Sometimes it's hard to tell whether the muscle aches or other problems you're having are statin side effects or just part of the aging process. Taking a break of 10 to 14 days can give you some time to compare how you feel when you are and aren't taking a statin. This can help you determine whether your aches and pains are due to statins instead of something else.
- Switch to another statin drug. It's possible, although unlikely, that one particular statin may cause side effects for you while another statin won't. It's thought that simvastatin (Zocor) may be more likely to cause muscle pain as a side effect than other statins when it's taken at high doses. Newer statin drugs are being studied that may have may have fewer side effects.
- Change your dose. Lowering your dose may reduce some of your side effects, but it may also reduce some of the cholesterol-lowering benefits your medication has. It's also possible your doctor will suggest switching your medication to another statin that's equally effective but can be taken in a lower dose. For example, if you've successfully taken atorvastatin (Lipitor) for a long time at higher doses, your doctor may keep you at this level. However, higher doses aren't recommended if you're new to this medication.
- Take it easy when exercising. It's possible exercise could make your muscle aches worse. Talk to your doctor about changing your exercise routine.
- Consider other cholesterol-lowering medications. Taking ezetimibe (Zetia), a cholesterol absorption inhibitor medication, may help you avoid taking higher doses of statins. However, some researchers question the effectiveness of ezetimibe compared with statins in terms of its ability to lower your cholesterol.
- Don't try over-the-counter (OTC) pain relievers. Muscle aches from statins can't be relieved with acetaminophen (Tylenol, others) or ibuprofen (Advil, Motrin IB, others) the way other muscle aches are. Don't try an OTC pain reliever without asking your doctor first.
- Try coenzyme Q10 supplements. Coenzyme Q10 supplements may help to prevent statin side effects in some people, though more studies are needed to determine any benefits of taking it. If you'd like to try adding coenzyme Q10 to your treatment, talk to your doctor first to make sure the supplement won't interact with any of your other medications.
Watch for drug interactions
Statins can have several potentially dangerous interactions with other medications and some foods. These interactions can make it more likely you'll have statin side effects. These include:
- All statins and grapefruit or grapefruit juice. Grapefruit juice contains a chemical that can interfere with the enzymes that break down (metabolize) the statins in your digestive system. This can be dangerous because it's uncertain what the effect would be on your total cholesterol. You should still be able to have some grapefruit or grapefruit juice, but talk to your doctor about limiting how much grapefruit you can have.
- Lovastatin (Mevacor, Altoprev) or simvastatin (Zocor) and amiodarone (Cordarone). People taking the statins lovastatin or simvastatin, either alone or in combination with amiodarone (Cordarone), a medication for irregular heart rhythms, are at a greater risk of severe statin side effects, such as rhabdomyolysis.
- All statins and gemfibrozil (Lopid). People who take both gemfibrozil (Lopid) and a statin may be at a greater risk of statin side effects.
- Mevacor (lovastatin) and HIV drugs. Medicines used to treat HIV (protease inhibitors) should never be taken with Mevacor.
- All statins and some antibiotic and antifungal medications. If you have a fungal or bacterial infection, be sure to tell your doctor if you take a statin.
- All statins and some antidepressant medications. It's possible that taking antidepressants, such as nefazodone, and a statin could make you more likely to have muscle aches.
- All statins and some immunosuppressant medications. If you take a medication to suppress your immune system, such as cyclosporine (Sandimmune), and a statin, you may be more likely to have muscle aches.
Weigh the risks and benefits
Although statin side effects can be annoying, consider the benefits of taking a statin before you decide to stop taking your medication. Remember that statin medications can reduce your risk of a heart attack or stroke, and the risk of life-threatening side effects from statins is very low.
Even if your side effects are frustrating, don't stop taking your statin medication for any period of time without talking to your doctor first. Your doctor may be able to come up with an alternative treatment plan that can help you lower your cholesterol without uncomfortable side effects.